Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Difficulty in talking after the treatment for Non-hodgkin's lymphoma. Side effect of chemotherapy and radiation? Speech therapy is not working

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2532 Questions
Question
Hello - My mother has successfully gone through Non -hodgkin's lymphoma treatment. She is 80 years and since the treatment she has difficulty speaking although she knows what she is saying. They say it is the result of chemo and radiation. She has not had a stroke and has been evaluated. Speech therapy is not helping. I have just started the HCG diet with drops and have found a great change in my alterness.....energy...etc. My mother is interested in trying the drops to see if they would help her. She is very careful in what she eats and does eat healthy. What would you think?
Posted Thu, 12 Apr 2012 in Cancer
 
 
Answered by Dr. Robert Galamaga 5 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding what is going on.

From the information you have provided your mother has completed treatment for lymphoma with chemotherapy and radiation. there is some additional information I would like to request from you in the process of considering why she has had these alterations in her mental status. The first question I have is regarding her radiation therapy. Which part of her body was involved with radiation.

Also I would like to know if she ever had a spinal tap performed. the reason I ask is because sometimes lymphoma cells can involve the spinal fluid. Sometimes if patients have mental status changes and no evidence of stroke we might consider looking at spinal fluid to see if there are any lymphoma cells involved.

Your other question regards treatment with HCG(Human Chorionic Gonadotropin). I would strongly advise you against treating your mother with this substance. There have been no studies which look at the use of this supplement in patients who have a history of any type of cancer including lymphoma. I would recommend that your mother have a thorough neuropsychiatric evaluation performed as well.

In addition I would recommend that your mother have a thorough evaluation by a nutritionist and a personal trainer to put together a regimen of physical activity as well as a diet which will optimize overall general health and sense of well-being. I feel all this together might have a synergistic effect in improving her overall mental status.

Again I thank you for submitting your question. I look forward to the additional information you might provide to help me. In addition if you have other concerns I would be happy to discuss them.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Difficulty in talking after the treatment for Non-hodgkin's lymphoma. Side effect of chemotherapy and radiation? Speech therapy is not working 19 hours later
The lymphoma involved the left side of her neck, into her torso and below her mid-line. She has not had a spinal tap. Actually, just before the lymphoma was found she did have neuro eval because she was having difficulty saying the right word but knew what she wanted to say. They were going to work her up for Frontal Dementia, then she started treatment with radiation and chemo and didn't move forward with that. However, a stroke was ruled out.

She walks at the least 1 mile a day. Her usual amount is 2 miles and she will stretch it to 3 miles at times. She is active in church, drives, etc. She does go to speech therapy which is out of town but she likes to do this herself. She takes care of her own finances and stays up on all of that stuff extremely well. She loves to talk and that is something she cannot due well. She is not confused. She is hard of hearing and does have hearing aids. She enjoys reading and keeping up on what is going on in the news and around town. Her sister is 90 and I have been getting them together. She just wants to be able to talk better. She does not want to go back to the neurologist. She liked the doctor but doesn't want any other medications. They recommended Aricept but that has a stigma for her so she does not want it. During her chemo - she took her strick diet very seriously and read all labels etc to keep on the diet. She continues to eat very health conscious.

I will inquire as to why she did not get a spinal. I truely appreciate your expertise. Thank you
 
 
Answered by Dr. Robert Galamaga 19 hours later
Thank you very much for sharing information about your mother. It has been my pleasure to participate in discussing what we might consider to help her feel better. I would encourage you to continue to stimulate her with daily activities including conversations and exercises such as crossword puzzles or games. Sometimes it might also be helpful for her to listen to the radio or watch some television.

All of these activities will help stimulate her brain. Some of what is going on maybe lingering effects of treatment which may slowly get better over time. I certainly do think it is worthwhile to consider visiting again with the neurologist. A visit with the neurologist is not guarantee that he is going to try to put her on any kind of medication. I think however it would be worthwhile to consider a comprehensive neuropsychiatric evaluation.

Again I thank you for submitting your query. If you have additional concerns we are always available for you.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Difficulty in talking after the treatment for Non-hodgkin's lymphoma. Side effect of chemotherapy and radiation? Speech therapy is not working 3 hours later
Thank you for taking the time to consider my concerns and questions.
 
 
Answered by Dr. Robert Galamaga 5 hours later
It has been a real pleasure to take part in the consideration of your healthcare concerns. Please keep in mind we are always available if you have any additional questions in the future. I wish you all the best and good health.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor